Florida, 2023

Tornado and Damaging Winds in Florida, June 7, 2023

June 7, 2023 · NWS MLB · 3 events in 2 counties and zones

Severe thunderstorms moving offshore produced severe wind gusts near Cape Canaveral and in Lake County and a tornado in South Patrick Shores.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Severe thunderstorms moving offshore produced severe wind gusts near Cape Canaveral and in Lake County and a tornado in South Patrick Shores.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 7, 2:12 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 7, 2:12 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
312 PM EDT Wed Jun 7 2023

...New DISCUSSION, MARINE, AVIATION, HYDROLOGY...

.DISCUSSION...
Issued at 310 PM EDT Wed Jun 7 2023

...A Few Strong to Marginally Severe Storms Possible Through Late
Afternoon and Early Evening...

Currently-Tonight...Had a little earlier start to convection across
northern portions of east central FL, with additional isolated to
scattered showers and storms moving E/NE through the area ahead
of the west coast sea breeze. The east coast sea breeze has formed
near to south of the Cape, and will struggle to make it too far
inland with opposing low level SW flow. An increase in showers and
storms, with a few strong to marginally severe storms still
expected through remainder of the afternoon, especially toward
the coast with sea breeze boundary interactions later today. Main
threats continue to be strong to locally damaging wind gusts of
40-60 mph, hail up to an inch in diameter, frequent lightning
strikes, and heavy rainfall of 1-3 inches. A brief tornado also
can not be ruled out along the coast as storms push offshore. This
activity will largely shift offshore by early this evening, with
decreasing rain chances through tonight. Lows tonight will fall
into the upper 60s to low 70s.

Thursday-Friday...Subtropical ridge axis remains south of the area,
as a frontal boundary shifts into the southeast U.S. into late week.
This will continue a moderate offshore flow through the period.
Model guidance hints that offshore flow may be a tad stronger into
tomorrow, which may prevent east coast sea breeze development
completely, with W/SW flow decreasing once again into Friday as
front moves closer to the area. PW values generally range from 1.6-
1.8 inches across the area between the GFS which is a little drier
then the ECMWF. This will still be sufficient, combined with the
offshore flow, to focus scattered showers and storms across east
central FL into the afternoon and early evening, with stronger to
isolated severe storms possible, especially into Friday toward the
coast with any sea breeze boundary interactions. Highs reaching the
upper 80s to low 90s. Muggy and mild mornings are forecast with
temperatures to start each day in the upper 60s to low 70s.

Saturday-Tuesday...(Previous Discussion) A surface front briefly
stalls across east central Florida Saturday morning before more
quickly lifting north Saturday afternoon and night as a warm front.
Weak and variable surface flow will be conflated by a more organized
east coast sea breeze. A collision of the west and east coast
breezes is expected moreso over the interior Saturday, and with
sufficient PW of 1.6 to 1.8 inches, more scattered convection is
forecast for Saturday afternoon. Copy and paste for Sunday, plus a
resumption of light southerly flow, with similar daytime
thunderstorm chances around 40 to 50 percent. Mid level trough axis
energy swings across the state Monday, providing some additional
lift for convective development. Both Monday and Tuesday will see an
increase in southwest flow, leading to sea breeze collisions and
perhaps slightly higher rain chances closer to the Atlantic coast.

Temperatures this weekend into next week really heat up. Highs from
Sunday onward will range through the low 90s, with models hinting at
a chance to solidly reach the mid 90s midweek next week. Morning
lows will remain mild, warming into the mid 70s for some locations
next week.

&&

.MARINE...
Issued at 310 PM EDT Wed Jun 7 2023

Tonight...Main concern to boaters will continue to be scattered to
potentially numerous offshore moving storms through the remainder
of the afternoon into early this evening. A few strong to isolated
severe storms will be possible, producing gusty winds, frequent
lighting strikes, hail, and possible a waterspout or two. This
activity will continue to push farther offshore through late
evening and likely east of the coastal waters overnight.

Otherwise, S/SE winds become SW into this evening and W/SW
overnight with winds increasing up to 10-15 knots. Seas 2-3 feet.

Thursday-Sunday...(Previous Discussion) Offshore flow is expected
through much of the period with daily attempts at developing an east
coast sea breeze. Development may be suppressed or held to the east
coast with a more active west coast breeze anticipated, at least
through Friday. Winds speeds 10-15 kts, closer to 17 kts far
offshore. Surface flow becomes more variable Saturday in the
presence of a weak frontal boundary, which quickly lifts back north
as a warm front into Sunday, allowing for a return to southerly
flow.

Seas generally 2-3 ft with briefly higher seas in or around
lightning storms. Isolated to scattered lightning storm chances will
persist through this forecast period, generally maximized from mid
afternoon through the evening hours.

&&

.AVIATION...
(18Z TAFS)
Issued at 310 PM EDT Wed Jun 7 2023

VCTS conditions across ECFL this afternoon and into tonight, with
increasing coverage of showers and storms expected over the next
several hours. TEMPOs in place for VIS/CIG reductions down to
MVFR/IFR conditions due to TSRA at all terminals, generally between
18-23Z. Conditions improving after 02Z across all terminals, with SW
winds around 5 knots. Tomorrow, winds pick up around 13Z out of the
SW near 10 knots, with VCTS starting up again as early as 17Z.

&&

.HYDROLOGY...
Issued at 310 PM EDT Wed Jun 7 2023

The river level at Astor on the Saint Johns River has fallen below
Minor Flood stage and will continue a slow decline through Action
Stage through Thursday night. River levels should then fall below
Action Stage by late week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  69  89  70  89 /  30  50  10  60
MCO  72  89  72  92 /  30  50  10  60
MLB  72  89  72  90 /  40  60  20  60
VRB  71  90  71  91 /  40  60  20  60
LEE  72  90  71  92 /  20  50  10  60
SFB  72  90  72  92 /  30  50  10  60
ORL  73  90  73  92 /  30  50  10  60
FPR  71  89  71  90 /  40  60  20  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

FORECAST...Weitlich
DSS/RADAR....Law
AVIATION...Tollefsen
Hazardous weather outlook, Jun 7, 9:50 AM EST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1050 AM EDT Wed Jun 7 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-080000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1050 AM EDT Wed Jun 7 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Daytime heating, an increase in moisture, and an active west
coast sea breeze will promote scattered lightning storms across
the interior this afternoon. The east coast sea breeze will
develop this afternoon, but inland movement will be minimal due to
a greater depth of offshore flow. An increase in coverage and
intensity of showers and storms will occur later this afternoon
and early evening with the larger sea breeze collision across the
eastern peninsula and additional mesoscale outflow boundary
interactions. Storm motion will be toward the east or northeast at
15 to 20 mph.

A few storms could become strong to marginally severe. Primary
storm threats include occasional to frequent lightning strikes,
gusty winds of 40 to 55 mph, with one or two storms potentially up
to 60 mph, small hail up to possibly quarter-size, and torrential
downpours. A brief tornado may occur from developing storms near
the coast late in the afternoon and early evening as they move off
of the coast.

.RIP CURRENT IMPACT...
A Moderate risk of life-threatening rip currents exists at all
central Florida Atlantic beaches today. If heading to the beach,
check with local beach patrol for additional information about
ocean hazards. Remember to swim only within sight of a lifeguard,
and never enter the ocean alone.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered afternoon and evening lightning storms may
produce wind gusts up to 35 knots over the local Atlantic waters
and Intracoastal Waterway, including over inland lakes. Storm
motion will be toward the east to northeast at 15 to 20 knots.

.WATERSPOUT IMPACT...
Marine interests should also be alert for the potential of
waterspouts late today and this evening, especially near the
coast and across the near shore Atlantic waters.

.RIVER FLOOD IMPACT...
The river level at Astor on the Saint Johns River has fallen below
Minor Flood stage and will continue a slow decline through Action
Stage through Thursday night. River levels should then fall below
Action Stage by late week.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Coverage of lightning storms will continue to increase into Thursday
and Friday, with continuation of scattered coverage into the
weekend and early next week. A few strong to isolated severe storms
will remain possible. Lightning strikes, gusty winds, and heavy
downpours will continue to be the main threats.

A Moderate risk of dangerous rip currents is expected to continue
through the rest of the work-week.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Sedlock/Weitlich

In the hours before

Special weather statement, Jun 7, 2:40 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Melbourne FL
340 PM EDT Wed Jun 7 2023

FLZ141-072015-
Coastal Volusia FL-
340 PM EDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of northern Volusia
County through 415 PM EDT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ormond-By-the-Sea, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ormond-By-the-Sea and Ormond Beach Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2943 8107 2933 8102 2931 8103 2927 8115
      2941 8116 2941 8115 2942 8115 2942 8113
      2943 8111 2942 8111
TIME...MOT...LOC 1940Z 255DEG 14KT 2932 8114

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Haley
Special weather statement, Jun 7, 2:54 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Melbourne FL
354 PM EDT Wed Jun 7 2023

FLZ247-347-447-072030-
Northern Brevard Barrier Islands FL-Mainland Northern Brevard FL-
Inland Northern Brevard FL-
354 PM EDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of northwestern Brevard
County through 430 PM EDT...

At 353 PM EDT, Doppler radar was tracking a strong thunderstorm over
Titusville Airport, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Titusville, Titusville Airport, Merritt Island Wildlife Refuge and
Bellwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2847 8085 2857 8090 2869 8071 2851 8058
TIME...MOT...LOC 1953Z 249DEG 17KT 2853 8080

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Law
Local storm report, Jun 7, 3:33 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
433 PM EDT Wed Jun 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Gst     2 ENE Space Coast Airpo 28.53N  80.77W
06/07/2023  M45 mph          Brevard            FL   Other Federal

            USSF Wind Tower 1007 measured a 45 mph/39 kt wind gust
            from the north-northwest.

&&

Event Number MLB2300195

MAT
Special weather statement, Jun 7, 3:33 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
433 PM EDT Wed Jun 7 2023

FLZ045-053-072100-
Osceola FL-Orange FL-
433 PM EDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of southwestern Orange
and northwestern Osceola Counties through 500 PM EDT...

At 433 PM EDT, Doppler radar was tracking a strong thunderstorm over
Intercession City, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orlando, Kissimmee, Bay Lake, Celebration and West Lake Toho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2848 8146 2819 8126 2814 8152 2818 8153
      2820 8152 2826 8156 2826 8162
TIME...MOT...LOC 2033Z 236DEG 16KT 2825 8153

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Haley
Local storm report, Jun 7, 3:40 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
440 PM EDT Wed Jun 07 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     Tstm Wnd Gst     Camp Ocala              29.11N  81.63W
06/07/2023  M45 mph          Lake               FL   Mesonet

            RAWS mesonet site CRAF1 measured a 45 mph/39 kt wind
            gust out of the southwest.

&&

Event Number MLB2300196

MAT
Special weather statement, Jun 7, 3:41 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Melbourne FL
441 PM EDT Wed Jun 7 2023

FLZ347-447-547-647-747-072115-
Southern Brevard Barrier Islands FL-
Northern Brevard Barrier Islands FL-Mainland Northern Brevard FL-
Inland Southern Brevard FL-Mainland Southern Brevard FL-
441 PM EDT Wed Jun 7 2023

...Strong thunderstorms will impact portions of central Brevard
County through 515 PM EDT...

At 441 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Port Canaveral to near Sharpes
to near Lone Cabbage Fish Camp. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rockledge, Cocoa, Cocoa Beach, Cape Canaveral and Merritt Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. On rare occasions they can briefly touch down, producing
wind gusts over 50 mph. If a funnel cloud is spotted move indoors
and report your sighting to the National Weather Service.

&&

LAT...LON 2839 8057 2822 8056 2826 8086 2835 8086
      2835 8087 2841 8084 2841 8082 2846 8082
      2850 8080 2858 8066 2860 8054 2846 8049
TIME...MOT...LOC 2041Z 265DEG 20KT 2853 8063 2849 8070 2832 8082

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Haley

The radar

The Melbourne radar (KMLB), 41 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
June 7, 3:59 PM EST
Where
Brevard County, 1.4 mi WSW of Cape Canavral Misl S
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
28.470, -80.570

The Cape Canaveral Space Force Station Skid Strip KXMR ASOS measured a 53 knot wind gust from the west-northwest.

Tornado, Brevard

When
June 7, 4:19 PM EST to 4:24 PM EST
Where
Brevard County, 1.75 mi SSW of (Cof)patrick Afb to 1.5 mi S of (Cof)patrick Afb
Rating
EF1
Path length
1 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
28.206, -80.607

A National Weather Service Melbourne damage survey confirms that an EF-1 tornado impacted the South Patrick Shores community just south of Patrick Space Force Base. The tornado touched down initially in the Lighthouse Landing subdivision near the intersection of Lighthouse Landing St. and South Patrick Dr. The circulation continued on an east-northeast trajectory across the South Patrick Shores community before emerging into the Atlantic near Ocean Blvd. and SR A1A. The tornado was on the ground for approximately 1.0 mile, had a maximum width of approximately 300 yards, and peak winds estimated between 90-100 mph.

Brevard County Emergency Management conducted a damage assessment and noted numerous homes were affected with at least some damage, 25 homes with minor damage, and 10 with major damage. NWS meteorologists documented impacts on both the north and south sides of the tornadic circulation in an area bounded by SE 1st St. to the south and NE 2nd St. to the north. Numerous homes in this area experienced at least partial losses of their carports and awnings. Additionally, several homes lost portions of their roof, a few trees were uprooted, and between 6-10 power poles were snapped in this area.

Thunderstorm Wind, Lake

When
June 7, 4:27 PM EST
Where
Lake County, 0.61 mi E of Leesburg Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
28.820, -81.810

The Leesburg International Airport ASOS measured a 50 knot wind gust from the southwest.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyThe tornado archive for Florida, 2023Warnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093339, 1093341, 1093340.